Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 166, NWS Aberdeen, SD

July 30, 2016Hughes County, Stanley County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 30, 2016, 9:27 PM CDT for Hughes County, Stanley County, Sully County, South Dakota. It was in force for 78 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2016, 9:27 PM CDT (02:27 UTC)
Expired
Jul 30, 2016, 10:45 PM CDT
In force
78 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Hughes County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 189 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 9:40 PM CDTTSTM WND GST 592 Ene Pierre, SDASOS STATION PIERRE MUNICIPAL AIRPORT /PIR/.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 7:48 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

807 
WUUS53 KABR 310227
SVRABR
SDC065-117-119-310345-
/O.NEW.KABR.SV.W.0166.160731T0227Z-160731T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
927 PM CDT SAT JUL 30 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1045 PM CDT/945 PM MDT/

* AT 927 PM CDT/827 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF CANNING TO NEAR
  PIERRE TO NEAR FORT PIERRE TO 7 MILES NORTH OF WENDTE...MOVING
  SOUTHEAST AT 10 MPH.

  HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FORT PIERRE AROUND 830 PM MDT. 
  PIERRE AROUND 945 PM CDT. 
  CANNING AROUND 1025 PM CDT. 
  ROUSSEAU AROUND 1045 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4440 9982 4427 10005 4421 10025 4419 10071
      4439 10072 4440 10050 4445 10031 4456 10015
TIME...MOT...LOC 0227Z 319DEG 7KT 4446 10016 4440 10025 4436 10045
4435 10062

HAIL...1.25IN
WIND...70MPH
 
$$

DORN
3 follow-up statements
574 
WWUS53 KABR 310245
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
945 PM CDT SAT JUL 30 2016

SDC119-310254-
/O.CAN.KABR.SV.W.0166.000000T0000Z-160731T0345Z/
SULLY SD-
945 PM CDT SAT JUL 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SULLY COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT/1100
PM MDT/ FOR CENTRAL SOUTH DAKOTA.

LAT...LON 4440 9982 4427 10005 4421 10025 4419 10071
      4439 10072 4440 10050 4442 10035 4447 10024
TIME...MOT...LOC 0244Z 344DEG 8KT 4443 10017 4437 10026 4434 10046
4433 10063

$$

SDC065-117-310345-
/O.CON.KABR.SV.W.0166.000000T0000Z-160731T0345Z/
STANLEY SD-HUGHES SD-
945 PM CDT SAT JUL 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM
CDT/945 PM MDT/ FOR SOUTHEASTERN STANLEY AND CENTRAL HUGHES
COUNTIES...

AT 944 PM CDT/844 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 7 MILES WEST OF CANNING TO NEAR PIERRE TO NEAR
FORT PIERRE TO 6 MILES NORTH OF WENDTE...MOVING SOUTH AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. AT 940 PM CDT...A 59 MPH WIND GUST WAS
         MEASURED AT THE PIERRE AIRPORT.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  CANNING AROUND 1010 PM CDT. 
  WENDTE AROUND 1020 PM CDT. 
  ROUSSEAU AROUND 1040 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4440 9982 4427 10005 4421 10025 4419 10071
      4439 10072 4440 10050 4442 10035 4447 10024
TIME...MOT...LOC 0244Z 344DEG 8KT 4443 10017 4437 10026 4434 10046
4433 10063

HAIL...1.00IN
WIND...60MPH
 
$$

DORN
308 
WWUS53 KABR 310306
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1006 PM CDT SAT JUL 30 2016

SDC065-117-310345-
/O.CON.KABR.SV.W.0166.000000T0000Z-160731T0345Z/
STANLEY SD-HUGHES SD-
1006 PM CDT SAT JUL 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM
CDT/945 PM MDT/ FOR SOUTHEASTERN STANLEY AND CENTRAL HUGHES
COUNTIES...

AT 1006 PM CDT/906 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM NEAR ROUSSEAU TO NEAR PIERRE TO 7 MILES SOUTH
OF FORT PIERRE TO 7 MILES EAST OF WENDTE...MOVING SOUTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  ROUSSEAU AROUND 1025 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4440 9997 4427 10005 4421 10025 4419 10071
      4436 10061 4437 10048 4435 10031 4441 10017
TIME...MOT...LOC 0306Z 343DEG 15KT 4437 10016 4433 10025 4427 10033
4428 10053

HAIL...1.00IN
WIND...60MPH
 
$$

DORN
995 
WWUS53 KABR 310318
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1018 PM CDT SAT JUL 30 2016

SDC065-310326-
/O.CAN.KABR.SV.W.0166.000000T0000Z-160731T0345Z/
HUGHES SD-
1018 PM CDT SAT JUL 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HUGHES COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT/1100
PM MDT/ FOR CENTRAL SOUTH DAKOTA.

LAT...LON 4436 10061 4437 10048 4436 10036 4434 10034
      4433 10025 4432 10015 4431 10009 4428 10004
      4427 10005 4421 10025 4419 10071
TIME...MOT...LOC 0316Z 015DEG 13KT 4429 10023 4424 10028 4423 10037
4426 10052

$$

SDC117-310345-
/O.CON.KABR.SV.W.0166.000000T0000Z-160731T0345Z/
STANLEY SD-
1018 PM CDT SAT JUL 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM
CDT/945 PM MDT/ FOR SOUTHEASTERN STANLEY COUNTY...

AT 1016 PM CDT/916 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 7 MILES SOUTHEAST OF PIERRE TO 11 MILES
SOUTHWEST OF ROUSSEAU TO 9 MILES SOUTH OF FORT PIERRE TO 7 MILES
EAST OF WENDTE...MOVING SOUTH AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  WENDTE AROUND 1030 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4436 10061 4437 10048 4436 10036 4434 10034
      4433 10025 4432 10015 4431 10009 4428 10004
      4427 10005 4421 10025 4419 10071
TIME...MOT...LOC 0316Z 015DEG 13KT 4429 10023 4424 10028 4423 10037
4426 10052

HAIL...1.50IN
WIND...60MPH
 
$$

DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:27 PM CDT, 3 hours earlier.

Area forecast discussion, Jul 30, 6:27 PM CDT, 3 hours before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
627 PM CDT SAT JUL 30 2016

.UPDATE...
Issued at 626 PM CDT SAT JUL 30 2016

See below for an updated aviation forecast discussion.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 345 PM CDT SAT JUL 30 2016

Visible satellite imagery showing some towering Cu developing over
north central SD. This is within weak to moderate instability and 30
to 40 knots of deep layer shear. Although, mid level lapse rates are
less than impressive. Nonetheless, could see an uptick in showers
and storms over the next few hours across this region, which is what
a handful of CAM solutions are showing. Overnight, low level jet
strengthens, although it is not overly impressive. Plume of elevated
instability spread across the region and could be looking at some
scattered convection overnight pushing into the eastern CWA.

On Sunday, dewpoints will begin to increase as southerly winds
become stronger. Atmosphere will become more unstable, especially
over the central Dakotas. Mid-level lapse rates steepen as well,
although overall forcing aloft is rather weak as best large-scale
forcing is north of the area. Still, expect there will be some
degree of showers and storms by Sunday afternoon and evening across
at least the western CWA.

Monday into Monday night, surface trough will move southeast across
the CWA and be a focus for additional thunderstorm chances through
the day. Areal coverage though still a big question. Models seem to
be hitting northeast SD and west central MN the hardest but will
have to see how this all plays out.

.LONG TERM...(Tuesday through Saturday)
Issued at 345 PM CDT SAT JUL 30 2016

The beginning of the long term should feature a s/w ridge building
across the forecast area. However, that will be short-lived as a
decent mid level trof over the Pacific Northwest ejects east across
the Northern Plains during the mid week time period. The models are
fairly consistent and agreeable on this prognostication. A hot a
likely capped EML should spread across the region a head of that
trof.  But, as the front approaches Wednesday night, mid level
heights/temps should fall allowing for a good chc of showers/storms
at that time.  Otherwise the majority of the long term should be
dry. Temperatures will favor above normal until the front passes
Wednesday night.  Behind the front, a cooler airmass will spread
across the forecast area with temperatures trending to near or
slightly below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 626 PM CDT SAT JUL 30 2016

VFR conditions are expected through the valid taf period at all
terminals. Isolated/Sct storms are possible through this evening
and overnight, with the highest probabilities currently being
around KMBG where Thunder is mentioned early in the TAF valid
period.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Dorn
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...Dorn
Hazardous weather outlook, Jul 30, 3:22 AM CDT, 18 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
322 AM CDT SAT JUL 30 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
322 AM CDT SAT JUL 30 2016 /222 AM MDT SAT JUL 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
THROUGH TONIGHT. WHILE SEVERE STORMS ARE NOT EXPECTED...SOME
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

In the hours before

Local storm report, Jul 30, 8:02 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
802 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     WAKPALA                 45.66N 100.54W
07/30/2016                   CORSON             SD   LAW ENFORCEMENT

            WATER TOWER COLLAPSED DUE TO WINDS. TIME
            APPROXIMATED BASED ON RADAR.

&&

MC
Local storm report, Jul 30, 8:03 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
803 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     1 ENE MOBRIDGE          45.55N 100.41W
07/30/2016                   WALWORTH           SD   LAW ENFORCEMENT

            POWER LINES AND TREE LIMBS DOWN.

&&

MC
Local storm report, Jul 30, 8:38 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
838 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             5 WSW GORMAN            44.90N 100.17W
07/30/2016  E0.88 INCH       POTTER             SD   PUBLIC

            .

&&

MC
Local storm report, Jul 30, 8:39 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
839 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             ONIDA                   44.70N 100.07W
07/30/2016  E1.00 INCH       SULLY              SD   LAW ENFORCEMENT

            .

&&

MC
Local storm report, Jul 30, 8:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
851 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             1 W ONIDA               44.70N 100.09W
07/30/2016  E1.75 INCH       SULLY              SD   LAW ENFORCEMENT

            .

&&

MC
Local storm report, Jul 30, 9:17 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
917 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             9 ENE GREY GOOSE        44.55N 100.19W
07/30/2016  E2.75 INCH       SULLY              SD   LAW ENFORCEMENT

            .

&&

MC

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:09 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth66 min
Jul 30, 7:40 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth34 min
Jul 30, 7:45 PM CDTSevere Thunderstorm WarningABRPotter, Sully60 min
Jul 30, 7:57 PM CDTSevere Thunderstorm WarningABRJones48 min
Jul 30, 8:24 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully66 min
Jul 30, 10:23 PM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.